Jump to content

Photo

amoxicillin raises glucose levels?

- - - - -

  • Please log in to reply
14 replies to this topic

#1
lmaz

lmaz

    Junior Member

  • 500 plus
  • PipPipPip
  • 35 posts
Recently I was put on amoxicillin (which I think is penicillin?) for an infected jawbone.
The longer I am on it, the higher my glucose levels are, now running twice as hi as normal.
I could not find any info on this site (or on the Net) that amox can raise glucose levels.
(I was thinking it might be the infection, except my glucose levels were normal prior to going on amox, and the levels have gotten higher the longer I am on the med).
Has anyone else has this reaction? Or has any other antibiotic caused this for anyone? Thanks.

#2
skinny 'betic

skinny 'betic

    Member

  • 500 plus
  • 161 posts
All I can think of is that the meds are helping your body to fight and the fighting your body is doing is the culprit of the elevated BG.
Diagnosed:July'09, Initial A1C:15.7, Latest A1C:5.9, Insulin:Lantus 23u + Humulin R 1u per 10g carbs, Meds:Metformin 1000mg

#3
notme

notme

    Super Moderator

  • Moderators
  • 13,156 posts
  • LocationCalifornia
  • I am a:Type 1

All I can think of is that the meds are helping your body to fight and the fighting your body is doing is the culprit of the elevated BG.



Infection can raise your blood sugar dramatically. However, antibiotics will also sometimes cause a raise in your glucose levels. My guess, it is a combination.

Hope you are feeling better soon.
  • Cora likes this
maxwellsmiles1.jpg



Nancy


“I don't expect everything to be handed to me. Just set it down anywhere.”.




diagnosed type 1 October 1986
currently using Medtronic MiniMed
Revel 723 with CGMS
CLEAR [SIGPIC][/SIGPIC]

#4
lmaz

lmaz

    Junior Member

  • 500 plus
  • PipPipPip
  • 35 posts
Thank you both for your replies.
I am relieved to learn that antibiotics can raise glucose levels. The dr found out that, after all, I did NOT have an infection, so then it must have been the antibiotics themselves that were elevating the glucose levels.
As soon as I went off of them, the glucose values returned to normal.

#5
LoffKat

LoffKat

    Junior Member

  • Members
  • Pip
  • 2 posts
I recently started taking an Amoxicillan/Clavulanate mix for a scalp infection which resulted in swollen lymph nodes. roughly 4 hours after starting taking the meds my glucose readings rose significantly and have kept rising. I've been on it for 1.5 days and I woke up this morning at 515 even after dosing at bed and adjusting my boluses (prior to this my BG was great, within 70-180, even having had the infection for a few days). I've been speaking with my endocrinologist and nutritionist for recommended pump adjustments but if i can't get my BG down i'm going back to the primary doctor and getting a different medication. the last time i was 515 was when i was 7 and ate candy! I feel horrible as a result.

#6
LoffKat

LoffKat

    Junior Member

  • Members
  • Pip
  • 2 posts
How long did it take, literally, for your glucose to return to normal? 1 day? a few hours?

#7
aiah23

aiah23

    Senior Member

  • 500 plus
  • 1,748 posts

How long did it take, literally, for your glucose to return to normal? 1 day? a few hours?


You're probably going to want to increase your night-time basals around 20% or even higher (some diabetics have noted their basals need to increase 50%+ to stave off 300+ bg readings but YMMV). You're probably on the antibiotics a full two weeks right (or 10 days)? I've noticed that about 2 or 3 days, sometimes 4, after I stop taking antibiotics my blood sugars return to normal. Once, the antibiotic didn't raise my blood sugars at all, but I had to stop taking it 7 days in b/c I developed hives while on it.

Fawn

#8
momof2gr8kidz+1

momof2gr8kidz+1

    Junior Member

  • 500 plus
  • PipPipPip
  • 35 posts
weird I will have to watch this. I take amox. a lot because I have a heart defect so any sign of infection in sinus areas they will stick me on it. or for any dentist appointment (but for these appointments it is only one really high dose).
Posted Image
Posted Image
Posted Image

#9
mindlike

mindlike

    Junior Member

  • Members
  • Pip
  • 1 posts
[url=http://forecast.diabetes.org/magazine/features/bacteria-gut-offer-clues-diabetes]Bacteria in the Gut Offer Clues to Diabetes | Diabetes Forecast Magazine[/url] ... this is likely why. Research in diabetic
cures for 1 and 2 are looking closely at gut bacterial populations. And amox would likely effect either the allied or enemy population..
not sure which one though.

#10
SamanthaBush

SamanthaBush

    Junior Member

  • 500 plus
  • PipPip
  • 16 posts
When my husband has infection of any kind or has under the weather symptoms he has to adjust his pump to a set basal for "sick" times. And Amox makes him go a little high too. Bactrum is even worse which is quite odd since it's such a mild antibiotic.

#11
LivingWithDiabetes2

LivingWithDiabetes2

    Newbie

  • Members
  • Pip
  • 1 posts
  • I am a:Type 2

I'm on Amoxicillin for a major sore throat.   I can't seem to get my sugar levels down...keeps rising despite:  High protein, low carb, low cal meals, walks, exercise.  Instead of any of these things working in my favor...every single thing I do increases my levels...not bring them down.  I also take Metforman in the A.M. and P.M.  So...I'm thinking the same thing.  Amoxicillin may be causing levels to rise dramatically instead of going down.  Don't know what to do...clear up the sore throat with Amoxicillan or keep the sugar levels lower without it.



#12
NoraWI

NoraWI

    Senior Member

  • 500 plus
  • 1,702 posts
  • LocationSW Wisconsin
  • I am a:Type 1

Take the course of amoxicillin and your BGs will be back to normal shortly after it is done. In the meantime, you could ask your doctor for a basal insulin while you are on the antibiotic, or you can cut your carbs down even more. I can't imagine you will be on an antibiotic for longer than a couple of weeks.


  • Cora likes this
NoraWI
T1 since 2002, MDI since 2004
Pumping NovoLog with an Animas Ping since May 2010

#13
Cora

Cora

    Senior Member

  • 500 plus
  • 608 posts
  • I am a:Type 1

LWD2, it's sometimes a chicken and egg sort of thing. For me, antibiotics did not raise my bg. But I could tell I was getting something by the simple fact that my bgs started rising unexpectedly. Unfortunately, exercise can (not always, but CAN) divert your body's attention from the infection, and not only can you get a liver dump from the exercise, you can get increased IR from the infection getting a bit worse.

 

For me, rest, fluids, antibiotics, and patience would get my levels back to normal. Take care.


dx T1 1966
Kidney transplant 2002
Pumping 2002-2008
Pancreas transplant 2008

#14
TX_Clint

TX_Clint

    Make my day!

  • 500 plus
  • 1,470 posts
  • LocationDallas
  • I am a:Type 2

IMHO infections and their treatment are either too short term to get over concerned about my bg numbers or so bad I die in which case it doesn't matter anymore.


  • Cora likes this

<p>DX - 08/1997 - A1c 10.4
Metformin 500x4
Invokana 300

Levothroxine 137
5/2012 A1c 10.4
8/2012 A1c 6.2
11/2012 A1c 5.7
2/2013 A1c 5.9
5/2013 A1c 5.5
8/2013 A1c 5.3
11/2013 A1c 5.4
3/2014 A1c 5.5
6/2014 A1c 5.4


#15
jeremymusicman

jeremymusicman

    Junior Member

  • 500 plus
  • PipPip
  • 17 posts

Interesting I have been taking it for the last week since I just got my wisdom teeth extracted. At first My numbers where riding lower since I had been eating a lot less, but the last few days my numbers have been running around 50-75 higher then normal, and I adjusted my ratio from 1:15-1:10. Now that I have been off it though my numbers have still been on the high side. When your body is healing, it seems more insulin is needed since more there is a lot more stress involved.






0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users